Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 69, NWS Raleigh, NC

May 21, 2000Harnett County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 21, 2000, 10:25 PM EDT for Harnett County, North Carolina. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 21, 2000, 10:25 PM EDT (02:25 UTC)
Expired
May 21, 2000, 10:50 PM EDT
In force
25 min
Issued by
NWS Raleigh, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Harnett County, NC

What was reported inside it

TimeReportWhereRemark
May 21, 10:35 PM EDTHail 1Erwin, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 2.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2000-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 563 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2000-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
563 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 220226
SVRRDU
NCC085-220250-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1025 PM EDT SUN MAY 21 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HARNETT COUNTY IN NORTH CAROLINA

* UNTIL 1050 PM EDT

* AT 1025 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF ERWIN...OR ABOUT 13 MILES
  SOUTHEAST OF LILLINGTON...MOVING EAST AT 30 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...GOLF BALL HAIL...AND DEADLY 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOV)E TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3533 7874 3515 7870 3522 7859 3536 7855

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 10:00 PM EDT, 25 minutes earlier.

Area forecast discussion, May 21, 10:00 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1000 PM EDT SUN MAY 21 2000

...SIGNIFICANT COVERAGE OF THUNDERSTORMS OVERNIGHT...

THE SEVERE WEATHER THREAT HAS LESSONED SOME WITH THE LOSS OF THE
DAYTIME HEATING LATE THIS EVENING... HOWEVER THE COVERAGE OF THE
SHOWERS AND THUNDERSTORMS WAS INCREASING OVER CENTRAL NORTH
CAROLINA. WAVES AND CLUSTERS OF CONVECTION CONTINUED TO FIRE IN THE
MOIST AND UNSTABLE AIR MASS AIDED BY SEVERAL BOUNDARIES TO FOCUS
ACTIVITY ACROSS THE REGION.

THE SEVERE WEATHER LATE THIS AFTERNOON FOCUSED ON AN OLD OUTFLOW
BOUNDARY ORIENTED WEST TO EAST OVER THE SANDHILLS TO THE COAST. THIS
BOUNDARY COMBINED WITH THE INLAND MOVING SEA BREEZE BOUNDARY AT THE
TIME OF MAXIMUM DAYTIME HEATING TO ENHANCE THE SURFACE MOISTURE FLUX
CONVERGENCE OVER THAT REGION.

SOME OF THE STRONGER CELLS SHOWED ROTATION JUST ALONG AND NORTH OF
THE STATIONARY BOUNDARY AIDED BY AN LOW LEVEL EASTERLY FLOW. THE
RALEIGH 88-D VAD WIND PROFILE INDICATED THE EAST FLOW WAS ABOUT 2-3K
FEET DEEP JUST NORTH OF THE BOUNDARY WITH UNIDIRECTIONAL SOUTHWEST
WIND ABOVE. APPARENTLY JUST ENOUGH LOW LEVEL DIRECTIONAL SHEAR TO
PRODUCE ROTATION IN THE STRONGER CELLS.

WITH OLD OUTFLOW BOUNDARIES ALL OVER THE PLACE AND FAVORABLE UPPER
LEVEL JET PLACEMENT THROUGH THE NIGHT FOR ADDED LIFT... WE PLAN ON
KEEPING THE LIKELY POP FALL ALL CENTRAL NORTH CAROLINA ZONES
OVERNIGHT. AN ISOLATED SEVERE CELL IS STILL POSSIBLE WITH HAIL BEING
THE MAJOR THREAT WITH THE LOSS OF DAYTIME HEATING.

.RAH...NONE.

BADGETT

In the hours before

Local storm report, May 21, 7:50 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
750 PM EDT SUN MAY 21 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    SILER CITY                NC   1.00 INCH HAIL
05/21/00   CHATHAM
Local storm report, May 21, 8:08 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
808 PM EDT SUN MAY 21 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    SEAGROVE                  NC   WIND DAMAGE
05/21/00   RANDOLPH                       TREE DOWN ON BROWER MILL
                                          ROAD.
Local storm report, May 21, 8:10 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
810 PM EDT SUN MAY 21 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION...8.

0730 PM    SEAGROVE                  NC   WIND DAMAGE
05/21/00   RANDOLPH                       TRANSFORMER/WIRES DOWN ON
                                          CHANEY ROAD.
Local storm report, May 21, 8:24 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
824 PM EDT SUN MAY 21 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    HARRELLS                  NC   WIND DAMAGE
05/21/00   SAMPSON                        TREES DOWN ON WHALES
                                          CHAPEL CHURCH ROAD IN
                                          HARRELLS.

0820 PM    HARRELLS                  NC   WIND DAMAGE
05/21/00   SAMPSON                        TREES ON POWERLINES IN
                                          HARRELLS CATCHING
                                          FIRE.
Local storm report, May 21, 8:43 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
843 PM EDT SUN MAY 21 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    SILER CITY                NC   WIND DAMAGE
05/21/00   CHATHAM                        NUMEROUS TREES DOWN
                                          THROUGHOUT THE CITY.
                                          TREE ON HOME...TREES ON
                                          CARS AND TREES ON
                                          POWERLINES. POWER OUT
                                          IN PORTIONS OF CITY.
Local storm report, May 21, 9:27 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
927 PM EDT SUN MAY 21 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0518 PM    GODWIN                    NC   .75 INCH HAIL
05/21/00   CUMBERLAND

0632 PM    3 S SPIVEYS CORNER        NC   .75 INCH HAIL
05/21/00   SAMPSON

0649 PM    5 N LAURINBURG            NC   .75 INCH HAIL
05/21/00   SCOTLAND

0655 PM    ROBBINS                   NC   1.75 INCH HAIL
05/21/00   MOORE

0700 PM    CANDOR                    NC   1.00 INCH HAIL
05/21/00   MONTGOMERY

0738 PM    SILER CITY                NC   1.75 INCH HAIL
05/21/00   CHATHAM

0740 PM    SILER CITY                NC   MPH TSTM WIND GUST
05/21/00   CHATHAM

0740 PM    SILER CITY                NC   1.00 INCH HAIL
05/21/00   CHATHAM

0735 PM    SILER CITY                NC   1.25 INCH HAIL
05/21/00   CHATHAM

0730 PM    SEAGROVE                  NC   WIND DAMAGE
05/21/00   RANDOLPH                       TREE DOWN ON BROWER MILL
                                          ROAD.

0730 PM    RAMSEUR                   NC   WIND DAMAGE
05/21/00   RANDOLPH                       TRANSFORMER/WIRES DOWN ON
                                          CHANEY ROAD.

0820 PM    HARRELLS                  NC   WIND DAMAGE
05/21/00   SAMPSON                        TREES DOWN ON WHALES
                                          CHAPEL CHURCH ROAD IN
                                          HARRELLS.

0820 PM    HARRELLS                  NC   WIND DAMAGE
05/21/00   SAMPSON                        TREES ON POWERLINES IN
                                          HARRELLS CATCHING
                                          FIRE.

0745 PM    SILER CITY                NC   WIND DAMAGE
05/21/00   CHATHAM                        NUMEROUS TREES DOWN
                                          THROUGHOUT THE CITY.
                                          TREE ON HOME...TREES ON
                                          CARS AND TREES ON
                                          POWERLINES.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:01 PM EDTSevere Thunderstorm WarningRAHAlamance44 min
May 21, 10:35 PM EDTSevere Thunderstorm WarningRAHJohnston, Sampson35 min
May 22, 3:03 PM EDTSevere Thunderstorm WarningRAHHalifax42 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.